MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE UNIVERSAL BATTERY CHARGER; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient traveled out of the united states (us) to lisbon, portugal and called the ventricular assist device (vad) team to request a new universal battery charger (ubc) as theirs "blew up" while connected to power.No damage to the room or anyone was noted and no further issues were reported.The extent of the damage to the ubc was reported as it was not working, and no damage to the 14v batteries was noted.As of (b)(6) 2023, the patient was still in portugal and if a converter was used or if european union (eu) patient cable was used was to be requested upon their return to the us.The patient was instructed to bring the back the damaged ubc and was also to be contacted to provide pictures of the damage.The patient was provided with a new ubc.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
A converter was used but a european union (eu) power cord was not.On the new ubc, the patient used the eu power cord while on their trip in portugal and a us power cord after their return home.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the universal battery charger (ubc) becoming damaged while the patient was traveling was confirmed.The ubc (serial number: (b)(6)) was returned to the service depot and was evaluated and on 21feb2024.During investigation of the ubc, damaged components on the main printed circuit board (pcb) were found.No further testing was performed and the ubc was forwarded to product performance engineering (ppe) for further analysis.During further investigation with ppe, the ubc was powered on and booted up as intended.A 14v li-ion battery was inserted into each slot.Each battery reached full charge without any issues or alarms becoming active on the ubc.The ubc was allowed the run with the charged batteries, in each slot, for an extended duration.No issues became active.Upon opening the ubc damage to a capacitor (c72) was observed.This damage did not affect the operation of the ubc; however, may have been related to the reported event.No further testing was performed.The root cause for the reported event was unable to conclusively determined through this analysis.The device history records were reviewed for the universal battery charger (serial number: (b)(6)) and the universal battery charger passed all manufacturing and qa specifications.Customer order (b)(4) was shipped on 11jan2018.Heartmate 3 instructions for use section 8 entitled ¿equipment storage and care¿ and heartmate 3 patient handbook section 6 entitled ¿caring for the equipment¿ addresses how to properly care for and maintain the equipment for proper use.Heartmate ubc instructions for use section 5 entitled ¿responding to advisory messages¿ addresses how to properly interpret and troubleshoot all system alarms and the actions to take if the alarms cannot be resolved.Heartmate ubc instructions for use section 2.1 entitled ¿plugging in and turning on the charger¿ states that if traveling internationally, you will need a thoratec power cord set that is compatible with the local voltage and that meets applicable national plug, rated voltage, rated current, and safety agency marks and specification.Heartmate universal battery charger instructions for use section 8 ¿ ¿inspection, cleaning, and maintenance¿ explain how to properly care for the equipment.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE UNIVERSAL BATTERY CHARGER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key18274035
Report Number2916596-2023-08196
Device Sequence Number5723471
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public813024010678
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2023
Supplement Date Received by Manufacturer02/29/2024
Initial Report FDA Received Date12/06/2023
Supplement Report FDA Received Date03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/20/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age78 YR
Patient SexMale
Patient Weight92 KG